Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Albuquerque, NM

July 24, 2018Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2018, 6:31 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 6:31 PM MDT (00:31 UTC)
Expired
Jul 24, 2018, 8:30 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Guadalupe County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 141 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WGUS55 KABQ 250031
FFWABQ
NMC019-047-250230-
/O.NEW.KABQ.FF.W.0062.180725T0031Z-180725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
631 PM MDT TUE JUL 24 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South central San Miguel County in northeastern New Mexico...
  North central Guadalupe County in east central New Mexico...

* Until 830 PM MDT.

* At 629 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Dilia, Anton Chico, Colonias, Tecolotito and the areas near U.S. 
  Highway 84 between Mile Markers 77 and 81.

Additional rainfall amounts of one or two inches are possible in the 
warned area through 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3529 10500 3524 10489 3513 10480 3509 10485
      3509 10503 3512 10515 3523 10518 3528 10511

$$

DPorter
1 follow-up statement
658 
WGUS75 KABQ 250154
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
754 PM MDT TUE JUL 24 2018

NMC019-047-250230-
/O.CON.KABQ.FF.W.0062.000000T0000Z-180725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel-Guadalupe-
754 PM MDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTH CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES...

At 748 PM MDT, Doppler radar indicated another line of storms 
producing moderate to heavy rainfall moving southeast towards the 
warned area. Up to two or possibly three inches of rain fell this 
evening, and an additional inch or two is possible through 830 PM 
MDT. The threat for flash flooding will likely continue through mid-
evening.

Some locations that may experience flooding include...
Dilia, Anton Chico, Colonias and Tecolotito. This includes U.S. 
Highway 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3529 10500 3524 10489 3513 10480 3509 10485
      3509 10503 3512 10515 3523 10518 3528 10511

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:33 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 24, 5:33 PM MDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
533 PM MDT Tue Jul 24 2018

.AVIATION...
00Z TAF CYCLE
With a abundant moisture in place widespread showers and
thunderstorms will continue well into tonight. All TAF sites have a
risk of showers and storms. Most sites have a TEMPO group for SH or
TS this evening/early tonight. Thunderstorms will generally move
toward the SE or S at 5-15 kt this evening, then from 10-20 kt
tonight. Thunderstorms are expected to congeal into a complex that
travels south southeastward across the eastern plains tonight. There
is also a marginal risk of severe storms along and east of the
central mountain chain. Wet microbursts and potentially large hail
are expected with erratic wind gusts that could exceed 45 kt. We
will do it all over again Wednesday as widespread showers and storms
form again.

&&

.PREV DISCUSSION...305 PM MDT Tue Jul 24 2018...
.SYNOPSIS...
An active shower and thunderstorm period will continue through the
end of the week and perhaps into early next week. Central and eastern
New Mexico will be favored for the most widespread rainfall. Heavy
rain and flash flooding will be possible, especially over burn scars
or areas that have received recent heavy rainfall. Small hail and
gusty winds will also be possible across portions of the northeast.
Temperatures will remain above normal across western New Mexico, but
will be near to below normal across central and eastern New Mexico.

&&

.DISCUSSION...
Showers and thunderstorms have been somewhat slower to start today,
likely owning to some cooling from yesterdays storms. With that said,
PWATs have increased over yesterday per the KABQ 12Z sounding.
Models indicated that storms will roll off the northern mountains to
the south and east, similar to yesterday. Also similar to yesterday,
storms that roll into the northeast and east central highlands will
be capable of damaging wind gusts and hail. Initially, it should be a
hail threat, then as the cold pool strengthens, winds will become
the dominating threat. LAPS analysis is indicating Lifted Indices of
-5 to -6 to the south and east of the Sangre de Cristo Mountains, so
 there is plenty of instability to work with yet this aftn/eve.

On Wednesday, a weak frontal boundary will push into northeast NM in
the afternoon. In addition to the high terrain, this will be the
focus for thunderstorms Wed aftn/eve. The front/outflow boundary will
continue to press southward across the plains and through the gaps
of the central mountain chain Wednesday night. Moisture behind this
boundary will re-invigorate the shower and thunderstorm crop along
and west of the central mountain chain on Thursday, at least
according to the NAM. Thus after today, the Albuquerque Metro's next
best shot at rainfall will be Thursday. On Friday, the greatest rain
chances look to bisect the state from southwest to northeast.
Precipitable water values will remain near one inch, or higher across
eastern NM, so any storm will be capable of heavy rain and flash
flooding. As the week goes on, and soils become increasingly
saturated, runoff and flash flooding will become a bigger concern. A
few severe storms will be possible each day across northeast NM as
well.

Models continue to indicate another strong back door cold front will
shift southward through the plains and westward through the gaps of
the central mountain chain. This will again replenish low level
moisture values, and set the stage for an active early week period.

34

&&

.FIRE WEATHER...
The subtropical high pressure system is expected to remain west of
NM over the next 7 days.  With ample moisture in place, there will
be daily rounds of wetting showers and thunderstorms. Some storms
will be capable of locally heavy rainfall and burn scar flash
flooding. Disturbances embedded in the periphery of the upper high
will cross in northwest and north flow aloft daily, and these will
send moist back door fronts into the area replenishing low level
moisture.  In the latest model runs, one front is expected Wednesday
night, then multiple fronts will be possible during the coming
weekend. Thursday's back door front should reach all of the way to
the continental divide by evening. Locations along and east of the
continental divide will be favored for moderate to heavy rainfall
this week, while areas northwest of the continental divide have
little if any rain.  High temperatures across the west will
generally vary from a few to 7 degrees above normal each day, while
readings in the east vary from near normal to as much as 7 degrees
below normal depending on the timing of the fronts.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ511>515-518-523-527>529.

&&
Hazardous weather outlook, Jul 24, 2:42 AM MDT, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
242 AM MDT Tue Jul 24 2018

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
242 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected each afternoon into
weekend. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars. Isolated locations may receive
up to 2 inches of rainfall. A few storms may also produce small hail
and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 24, 3:35 PM MDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MDT TUE JUL 24 2018

NMZ515-527-242200-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
335 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Elizabethtown, or 27 miles east of Questa, moving
southeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Vermejo Park.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3686 10491 3665 10510 3679 10518 3684 10514
      3688 10514 3694 10508
TIME...MOT...LOC 2135Z 304DEG 8KT 3683 10511

DPorter
Special weather statement, Jul 24, 5:09 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT TUE JUL 24 2018

NMZ509-242345-
San Francisco River Valley-
509 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL
545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glenwood, or 22 miles northwest of Buckhorn, moving southeast at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenwood, Alma and Pleasanton.

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3335 10902 3341 10891 3321 10878 3321 10902
TIME...MOT...LOC 2308Z 327DEG 9KT 3330 10893

DPorter
Local storm report, Jul 24, 5:24 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      4 ESE UTE PARK          36.54N 105.03W
07/24/2018                   COLFAX             NM   EMERGENCY MNGR

            RIVER TOPPED U.S. HIGHWAY 64 AT MILE MARKER 302 WITH
            DEBRIS AND LARGE BOULDERS ON ROAD. A SIDE BRIDGE NEXT TO
            U.S. 64 AT MILE MARKER 303 IS UNDER WATER.

&&

EVENT NUMBER ABQ201800734

DPORTER
Special weather statement, Jul 24, 5:39 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
539 PM MDT TUE JUL 24 2018

NMZ515-528-250015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
539 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA COUNTY UNTIL
615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Valmora, or 15 miles west of Wagon Mound, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Watrous.

This includes Interstate 25 between Mile Markers 367 and 386.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3597 10513 3608 10495 3598 10469 3577 10501
TIME...MOT...LOC 2339Z 319DEG 10KT 3599 10499

DPorter
Special weather statement, Jul 24, 6:06 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
606 PM MDT TUE JUL 24 2018

NMZ529-250030-
Northeast Highlands-
606 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tecolote, or 15 miles southwest of Las Vegas, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Ribera, Tecolote and Chapelle.

This includes Interstate 25 between Mile Markers 322 and 337.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3537 10517 3530 10540 3530 10544 3528 10545
      3545 10549 3547 10544 3544 10541 3543 10537
      3545 10538 3547 10537 3549 10539 3552 10529
TIME...MOT...LOC 0006Z 338DEG 7KT 3541 10536

40
Special weather statement, Jul 24, 6:12 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
612 PM MDT TUE JUL 24 2018

NMZ515-528-529-250045-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
612 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES UNTIL 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valmora, or 13 miles southwest of Wagon Mound, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Watrous, Valmora and Shoemaker.

This includes Interstate 25 between Mile Markers 367 and 381.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3598 10482 3578 10462 3564 10489 3586 10504
TIME...MOT...LOC 0012Z 325DEG 18KT 3584 10486

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:06 PM MDTSpecial Weather StatementABQSan Miguel24 min
Jul 24, 6:07 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel113 min
Jul 24, 6:12 PM MDTSpecial Weather StatementABQMora33 min
Jul 24, 7:08 PM MDTAreal Flood AdvisoryABQSan Miguel112 min
Jul 24, 7:36 PM MDTFlash Flood WarningABQSan Miguel114 min
Jul 24, 7:39 PM MDTSpecial Weather StatementABQSan Miguel36 min
Jul 24, 8:15 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Jul 24, 8:19 PM MDTSpecial Weather StatementABQGuadalupe26 min
Jul 24, 8:28 PM MDTSpecial Weather StatementABQBernalillo32 min
Jul 24, 8:55 PM MDTSpecial Weather StatementABQSanta Fe35 min
Jul 24, 9:19 PM MDTAreal Flood AdvisoryABQBernalillo116 min
Jul 24, 9:28 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 24, 9:39 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia96 min
Jul 24, 9:45 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance2 hr
Jul 24, 9:55 PM MDTAreal Flood AdvisoryABQBernalillo95 min
Jul 24, 10:13 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Jul 24, 10:43 PM MDTSpecial Weather StatementABQColfax47 min
Jul 25, 12:49 PM MDTFlash Flood WarningABQColfax3 hr
Jul 25, 1:01 PM MDTAreal Flood AdvisoryABQRio Arriba119 min
Jul 25, 2:00 PM MDTSpecial Weather StatementABQMora30 min
Jul 25, 2:23 PM MDTSevere Thunderstorm WarningABQMora, San Miguel52 min
Jul 25, 3:13 PM MDTSevere Thunderstorm WarningABQMora, San Miguel47 min
Jul 25, 4:29 PM MDTSpecial Weather StatementABQUnion31 min
Jul 25, 4:59 PM MDTAreal Flood AdvisoryABQUnion2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.